Bipolar 1 and 2 are generally treated with mood stabilizers and anti-psychotic medications to help minimize mania, mood swings, and irritability that can affect a lot of people. Antidepressants are avoided because they usually cause a manic episode, which is usually then followed by a depressive episode, causing a medication-induced emotional rollercoaster.
Medications common include Abilify, Lamictal, Depakote, Risperdal, and Lithium.
So what's the difference then in how they're treated or is there any? I mean is the dose just smaller for bipolar 2?
The only difference between the two disorders is how severe the manic episodes are. Bipolar II does not have full-fledged manic episodes, only depressive and hypomanic. That makes it slightly easier to treat because the mood swings aren't as severe.
So generally we see less need for anti-psychotic medication use in Bipolar II because those medications are usually used to treat significant manic symptoms including psychotic episodes.
I got that but you said the meds are the same but obviously there has to be some difference? Dosage or ?
What are the typical anti psychotics?
Sorry I'm new to this. I have a lot of questions!
Abilify, Risperdal, and Seroquel are the most common currently in use.
Is Lamictal an antipsychotic? Depakote?
Both of those are mood stabilizers. They work by trying to minimize the highs and lows that happen with Bipolar.
Is there any danger of getting too much of these if the doc thinks you have Bipolar 1 vs Bipolar 2? My doc is ramping up the Lamictal but keeping the Depakote the same? He is totally new for me. The first time I saw him was when I had this "event".
Lamictal was made to help the older mood-stablizers (like Depakote) work better. You often start with a small dose of the Lamictal and build your dose up over the first month. That's normal and allows for your body to adjust. It also minimizes your risk of negative side-effects.
So no danger of getting too much if it's Bipolar 2 vs Bipolar 1?
Neither of these medications will cause a manic episode, so they are safe to increase until the desired symptom management is found, or until negative side-effects indicate that a different medication combo may be needed. Unlike Lithium (old mood stabilizer) these do not build up to dangerous levels in the blood.
No, for mood stabilizers there is no risk of "getting to much" based on which form of Bipolar.
One more question and you've been a "life saver" by the way! How do I know if I'm getting too much?
For Lamictal the biggest side effect to watch out for is a rash that spreads. This is a sign that your body does not like the chemicals the drug uses, and that you'd need to find a different mood stabilizer. Your doctor will do routine blood work to make sure the medications are not over-working the liver. Otherwise, you and your doctor will figure out your dose based on what your symptoms are doing.
Think of it as driving a car. You know when to stop turning the wheel based on where the car is currently located.
Some people report that once they reach "too much" of a mood stabilizer that they feel no emotions, numb, or even increased depression. These are all signs that there may be too much in the body.
Thank you! It's hard for me to put this into words, you've been soooooooo helpful! It's hard to go through this and understand everything! Can I give you a bonus?
Good luck, it's a lot to adjust to a new diagnosis and medications. Yes, bonuses are always appreciated. Hope to talk to you later if you have any additional questions.
Thanks again, do I just click on the add funds first and then the accept button?
It's up to you what order to click. After you talk to an expert you get the chance to accept, give bonuses, and to leave feedback too.
OK so either or right?